Horrendous, Treatment-resistant Pediatric Atopic Dermatitis Solved With a Change in Vehicle
January 2016 | Volume 15 | Issue 1 | Case Reports | 114 | Copyright © January 2016
Tejaswi Mudigonda BS, William Kaufman MD, and Steven R. Feldman MD PhD
Wake Forest University School of Medicine; Winston-Salem, NC
Severe atopic dermatitis can have an enormous impact on a child and the child’s caregivers. Topical corticosteroids can be highly effective,
but not all patients respond. If atopic dermatitis does not improve with a topical corticosteroid, poor adherence should be strongly considered as the cause of treatment failure. We report a child with horrendous atopic dermatitis whose disease resolved rapidly in the hospital when therapy was changed to a product that was easier to apply. J Drugs Dermatol.
Severe, atopic dermatitis can have an enormous impact on a child and the child’s caregivers. Topical corticosteroids can be highly effective, but not all patients respond.1 If atopic dermatitis does not improve with a topical corticosteroid, poor adherence should be strongly considered as the cause of treatment failure.2,3 We report a child with horrendous atopic dermatitis whose disease resolved rapidly in the hospital when therapy was changed to a product that was easier to apply.
A seven-year-old male with a past medical history of asthma, atopic dermatitis, and seasonal allergies was admitted with a severe flare of poorly controlled atopic dermatitis and presumed
secondary infection. The patient’s mother reported that he started developing red, itchy areas of skin involving the trunk and upper extremities with gradual progression to the entire body. Pruritus and pain with excoriated skin adversely affected his sleep and eating habits. The home treatment regimen for the dermatitis included topical triamcinolone, reportedly used every day to every other day, in addition to hydroxyzine nightly for itching. His mother also reported that he was using over-the-counter emollients multiple times per day and bathing every other day. He had had eczema since four weeks of life, but the current episode was worse than any previous flares. He had finished a one-week course of prednisone for upper respiratory
congestion and presumed asthma flare approximately one week prior to admission. While on prednisone, per mother, his skin was almost completely clear.
On admission, the planned treatment for the patient was clindamycin and vancomycin for the superinfection along with triamcinolone 0.1% ointment, desonide 0.05% ointment, and hydroxyzine for treatment of his atopic dermatitis. However, the patient was unable to tolerate application of the ointments. Upon first encounter by the inpatient pediatric team, he was struggling
and crying as the nurses tried to apply triamcinolone ointment to his body, which was followed by excoriating the area of recently treated skin. The patient’s hands and feet were then bandaged to prevent him from scratching, however, the patient continued to scream in pain that his skin continued to burn. In light of the severe, recalcitrant to treatment, dermatology was consulted regarding possible use of alprazolam prior to the application of the triamcinolone ointment. Instead, switching treatment to fluocinolone
acetonide 0.01% oil once daily for the entire body was recommended, followed by cool to tepid water-soaked Kerlix wraps for the upper and lower extremities.
Overnight, there was dramatic improvement. During the next day on rounds, the patient was seen relaxing in bed and watching TV. On exam, there was marked improvement (~75% resolution) of atopic dermatitis with minimal residual erythema and no reported symptoms of pruritus (though mittens still on hands/feet) or pain of the skin. Skin scaling improved appreciably.
There were also healing abrasions of the extremities, which were remarkable for lichenified plaques without associated erythema. On discharge, patient was advised to continue fluocinolone
acetonide oil regimen, which he volunteered to apply the oil to himself, along with desonide ointment for the face.
Effective control of atopic dermatitis in children can be obtained very rapidly with topical treatment, but adherence to topical treatment in this population is poor. When topical medications fail, further therapy may include systemic agents with the potential
for greater toxicity and (more expensive medications, increased number of visits, and charges from emergency room visits and hospital admissions). Reasons for poor adherence include
inconvenience, lack of efficacy, forgetfulness, change in disease severity, and fear of medication side effects.4,5 In addition,
patients may find topical treatments to be particularly